Addiction Group Logo
search iconmenu icon
Get help! Speak with an addiction specialist today.
Call (855) 217-2693

What is Vyvanse?

Vyvanse (lisdexamfetamine dimesylate) is a medication that treats attention-deficit hyperactivity disorder (ADHD) and severe binge eating disorder (BED). It is a prescription stimulant with a high risk for misuse and addiction.

Like all stimulants, Vyvanse increases dopamine and norepinephrine in the brain. Dopamine reinforces pleasurable behaviors and norepinephrine raises heart rate, blood pressure, and breathing rate.

Can You Overdose on Vyvanse?

Yes, you can overdose on Vyvanse. 

The federal government classifies Vyvanse as a Schedule II substance. Drugs in this category have a high risk for misuse and dependence. 

Overdose can occur if you are misusing the drug (i.e., using it in the wrong way or for the wrong purpose). It is also possible even if you are using Vyvanse to treat ADHD or binge eating disorder with a prescription.

There is a higher likelihood of overdose among people who misuse Vyvanse. Vyvanse use includes overusing or misusing the drug for which you have a prescription or using the drug without a prescription.

Vyvanse overdose symptoms include:

  • Increase in heart rate, breathing rate, and blood pressure
  • Restlessness
  • Increased sweating
  • Insomnia
  • Dilated pupils
  • Low appetite
  • Tremors
  • Flushed skin
  • Aggression
  • Poor coordination
  • Abdominal pain

Find Help For Your Addiction

You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.

Call now (855) 217-2693

Signs of Vyvanse Overdose

Overdosing on Vyvanse can be deadly. Substance use of any kind puts someone at risk of overdose, even if the medication is considered safe when used appropriately.

If you suspect you or someone you know has overdosed on Vyvanse, it’s important to seek emergency medical treatment as soon as possible. 

Some of the symptoms of Vyvanse overdose are similar to those of misuse. They include:

  • Confusion
  • Combativeness
  • Hallucinations
  • Panic
  • High fever
  • Restlessness
  • Tremors
  • Overactive reflexes
  • Rapid breathing
  • Arrhythmia
  • Reduced or elevated blood pressure
  • Nausea
  • Vomiting
  • Diarrhea
  • Abdominal cramps
  • Convulsions
  • Coma

Overdosing on Vyvanse can lead to long-term problems with kidney and liver health, as well as cognitive challenges. 

Risk Factors for Vyvanse Overdose

Anyone using or misusing Vyvanse is at risk of overdosing. However, this risk is elevated under certain circumstances. 

For example, there is a higher risk of overdose for people who:

  • Have a history or family history of drug abuse or addiction
  • Ingest Vyvanse by chewing, snorting, or injecting the drug
  • Long-term users who have developed a tolerance to the drug
  • Develop depression or fatigue when they stop using the drug
  • Combine Vyvanse with other drugs, including amphetamines and antidepressants such as alcohol

Side Effects of Vyvanse Overdose

Vyvanse overdose causes a variety of serious side effects, including:

  • Blurred vision
  • Hyperthermia
  • Loss of consciousness
  • Muscle cramps
  • Overactive reflexes
  • Seizures
  • Stroke
  • Heart attack
  • Coma
  • Death

Don't Let Addiction Control You.

You can overcome any struggle – including your substance abuse problem - if you have the right help from qualified professionals. Give yourself the freedom of recovery by turning things around today.

Call now (855) 217-2693

How to Prevent Vyvanse Overdose 

There are several things you can do to reduce and even prevent your risk of Vyvanse overdose. For example:

  • Only use the drug with a prescription
  • Take only the prescribed dosage
  • Inform your physician about any other medications (over-the-counter or prescription) you are taking
  • Never combine the drug with other drugs, especially stimulants like cocaine, methamphetamine, and Ritalin
  • Avoid alcohol
  • Speak to your doctor about any problems you’re having with the drug, including using or wanting to use more than the prescribed dosage

What to Do if You Overdose on Vyvanse

If you suspect you or someone you know has overdosed on Vyvanse, you should seek emergency medical care immediately. Call 911 or poison control or take the person directly to the emergency room.

If you know someone you care about has a problem with drug abuse, it’s a good idea to familiarize yourself with Vyvanse overdose symptoms, as well as what to do if you suspect an overdose. 

You should also understand the risks and symptoms of serotonin syndrome, which is closely linked to how much Vyvanse someone uses.

It’s important to remain calm during an overdose event, especially if you are the victim of the overdose. Vyvanse is a stimulant that causes an increase in breathing and heart rate. Panicking further exacerbates these issues and worsens your overall chance of survival.

Treatment for Vyvanse Overdose

It’s important to seek medical attention immediately if you suspect you or someone you know has overdosed on Vyvanse. 

Treatment for an overdose is based on the specific symptoms someone is experiencing. These include:

  • Administration of fluids
  • Activated charcoal to decrease absorption of the drug
  • Benzodiazepines for seizure control and/or sedation
  • Physical restraints if someone poses a danger to self or others
  • Treatment of breathing problems, seizures, trauma, and heart problems

Many people who overdose on Vyvanse survive, but immediate medical attention is essential. Mixing Vyvanse with other drugs decreases someone’s chances of survival.

Following overdose, someone may also benefit from addiction treatment. These treatments treat co-occurring conditions such as depression or anxiety and reduce withdrawal symptoms. 

Withdrawal symptoms include:

  • Agitation
  • Headaches
  • Nausea
  • Vomiting
  • Nervousness
  • Intense cravings

It’s also common for people who have recently overdosed on Vyvanse to experience problems with sleeping and appetite. Stopping use can increase appetite and cause severe fatigue. Ideally, a treatment program will address all of these concerns.

When to Seek Treatment for Vyvanse Addiction

Once the critical phase of an overdose passes, someone who experienced Vyvanse overdose symptoms should seek addiction treatment. 

This is true for anyone dealing with substance addiction, whether it is to an illicit or a prescription drug. 

Many people do not realize that ADHD medication puts a person at risk of addiction. However, abuse and addiction are quite common, even if someone has a prescription for a drug. 

This is especially true when they use more than the prescribed dose. Too much Vyvanse increases the risk of substance addiction, especially when the drug is mixed with other prescription drugs. 

Treatment options for Vyvanse addiction include:

  • Cognitive behavioral therapy (CBT)
  • Treatment for co-occurring mental illness
  • Treatment for co-occurring addictions, including alcohol or illicit drugs
  • Group counseling
  • 12-step programs

Keep in mind: treating a co-occurring mental illness is important when dealing with Vyvanse abuse. In addition to treating the addiction, doctors must also treat binge eating disorder or help someone find ways to manage their ADHD symptoms without Vyvanse.

Resources

MORE
LESS
  1. PubChem. “Lisdexamfetamine.” Pubchem.ncbi.nlm.nih.gov. 
  2. Mayo Clinic. “Prescription Drug Abuse - Symptoms and Causes.” Mayo Clinic, 2018.
  3. Highlights of Prescribing Information.” FDA. 
  4. Prescription Stimulants.” Drugabuse.gov, 6 June 2018.
  5. NIMH» Eating Disorders.” www.nimh.nih.gov.
  6. Centers for Disease Control and Prevention. “Data and Statistics about ADHD.” Centers for Disease Control and Prevention, 21 Sept. 2018.

Related Pages

Back to top icon
Back to top
back to top icon